EconPapers    
Economics at your fingertips  
 

Gender-Based Taxation and the Division of Family Chores

Alberto Alesina, Andrea Ichino and Loukas Karabarbounis

American Economic Journal: Economic Policy, 2011, vol. 3, issue 2, 1-40

Abstract: Gender-based taxation (GBT ) satisfies Ramsey's rule because it taxes at a lower rate the more elastic labor supply of women. We study GBT in a model in which labor elasticities emerge endogenously from intrahousehold bargaining. We explore the cases of superior bargaining power for men, higher male wages, and higher female home productivity. In all cases, men commit to a career in the market, take less home duties than women, and have lower labor supply elasticity. When society resolves its distributional concerns efficiently with gender-specific lump sum transfers, GBT with higher marginal tax rates on (single and married) men is optimal. (JEL D13, H21, H24, J16, J22)

JEL-codes: D13 H21 H24 J16 J22 (search for similar items in EconPapers)
Date: 2011
Note: DOI: 10.1257/pol.3.2.1
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (186)

Downloads: (external link)
http://www.aeaweb.org/articles.php?doi=10.1257/pol.3.2.1 (application/pdf)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: Gender-Based Taxation and the Division of Family Chores (2011) Downloads
Working Paper: Gender Based Taxation and the Division of Family Chores (2007) Downloads
Working Paper: Gender Based Taxation and the Division of Family Chores (2007) Downloads
Working Paper: Gender Based Taxation and the Division of Family Chores (2007) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejpol:v:3:y:2011:i:2:p:1-40

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Economic Policy is currently edited by Matthew Shapiro

More articles in American Economic Journal: Economic Policy from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2025-03-19
Handle: RePEc:aea:aejpol:v:3:y:2011:i:2:p:1-40